Submitted to: American Journal of Contact Dermatology
Publication Type: Peer Reviewed Journal
Publication Acceptance Date: 9/20/2001
Publication Date: 3/1/2002
Citation: N/A Interpretive Summary: A painful, abnormal redness of the skin of both hands in a six year old boy was described that developed into dramatic large blisters over the back of both hands. It was determined that he had bathed his hands in lime juice while making limeade from Mexican limes. Despite a modest response to treatment showing a gradual decrease of swelling and accumulation of fluid in his hands, the boy remained in pain with wrists and fingers bent. The Mexican limes were analyzed for levels of various chemicals that are known to cause an increased sensitivity to sunlight. The level of one of these chemicals, bergapten, in the rind was found to be very high at 129 parts-per-million. Applying a splint, so that his hands and wrists remained in a neutral position on day 5, resulted in a rapid decrease in the accumulated fluid. These results should prove useful in the diagnosis and treatment of further dramatic sensitivity to sunlight caused by exposure to lime juice.
Technical Abstract: Phytophotodermatitis is a phototoxic reaction. It occurs in skin exposed to sunlight after contact with plants containing furanocoumarins. Typical reactions are mild demonstrating erythema with post-inflammatory hyperpigmentation. This report documents an unusual bullous presentation of phytophotodermatitis resulting from contact with furanocoumarins in local limes. Furanocoumarins were identified and quantified by liquid chromatography. A review of the literature is presented. A 6-year-old boy presented with marked, symmetric, painful erythema and edema of both hands. History revealed that the hands had been bathed in lime juice for a prolonged period in the preparation of limeade. Liquid chromatography identified elevated levels of several furanocoumarins in the local limes. Hydration of the skin during the preparation of limeade combined with increased levels of furanocoumarins in local limes to produce a dramatic bullous reaction. We encourage clinicians to consider the possibility of phytophotodermatitis in severe bullous skin reactions.